Alert archive / Kentucky / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 20, NWS Louisville, KY

April 7, 2010Breckinridge County, Hancock County, Kentucky; Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Apr 7, 2010, 9:16 PM CDT for Breckinridge County, Hancock County, Kentucky; Perry County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2010, 9:16 PM CDT (02:16 UTC)
Expired
Apr 7, 2010, 9:45 PM CDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Perry County, IN, Breckinridge County, KY, Hancock County, KY

The radar

The Louisville radar (KLVX), 59 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.3 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:19 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 7, 6:19 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
719 PM EDT WED APR 7 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND THURSDAY)...

MODELS AND WATER VAPOR SHOW A DEEP PROGRESSIVE 500MB TROUGH
CURRENTLY MOVING ACROSS THE SOUTHERN PLAINS. THIS FEATURE IS
FORECAST TO STEADILY MOVE EAST WITH ITS BASE CROSSING THE
COMMONWEALTH LATE THURSDAY. LOW PRESSURE NOW OVER CENTRAL ILLINOIS
IS FORECAST TO DEEPEN SLIGHTLY AND MOVE OVER THE DETROIT AREA BY
THURSDAY MORNING. A SEASONALLY STRONG COLD FRONT WILL MOVE SOUTHEAST
OF THE OHIO RIVER DURING THE PRE-DAWN HOURS TOMORROW.

A LINE OF CONVECTION IS CURRENTLY BEGINING TO FORM JUST EAST OF A
PSEUDO-DRY LINE/COLD FRONT ACROSS CENTRAL MISSOURI. THIS LINE IS
EXPECTED TO INTENSIFY AND MOVE INTO OUR NORTHWESTERN COUNTIES AROUND
00Z THIS EVENING...THEN CROSS OVER OUR FORECAST AREA OVERNIGHT AND
THEN EXIT THE BLUEGRASS AND LAKE CUMBERLAND REGIONS THURSDAY
MORNING. ALTHOUGH THE BULK OF OUR PRECIPITATION WILL FALL
OVERNIGHT...SOME SPRINKLES OR SCATTERED LIGHT SHOWERS WILL LIKELY
MOVE INTO OUR WESTERN COUNTIES BY MID TO LATE AFTERNOON.

CURRENT CLOUD COVER AND ONLY MARGINALLY STEEP LAPSE RATES WILL LIMIT
THE INTENSITY OF THIS EXPECTED LINE OF CONVECTION AS IT APPROACHES
LATE THIS EVENING. HOWEVER...INCREASING MOISTURE AND THE RELATIVELY SLOW
MOVEMENT OF THE COLD FRONT WILL BRING SEVERAL HOURS OF MODERATE TO
BRIEFLY HEAVY RAINFALL OVERNIGHT...WITH WIDESPREAD RAINFALL AMOUNTS
OF AROUND ONE INCH EXPECTED. DESPITE THE WEAK INSTABILITY...ANY
STORMS THAT CAN MIX DOWN STRONGER WINDS ALOFT MAY PRODUCE ISOLATED
SEVERE WIND GUSTS.

SHOWERS WILL BE ENDING ACROSS OUR EASTERN COUNTIES AROUND DURING THE
MORNING HOURS. FEEL THAT ANY BRIEF SUNNY INTERVALS THAT DEVELOP
TOMORROW MORNING WILL QUICKLY BE REPLACED BY WIDESPREAD STRATO-CU AS
LOW LEVEL MOISTURE WRAPPING AROUND THE WESTERN SIDE OF THIS GREAT
LAKES STORM ENCOUNTERS STEEPENING LOW LEVEL LAPSE RATES.

INCREASING WINDS FROM THE WEST TOMORROW AFTERNOON COMBINED WITH
EXPECTED HIGHS ONLY IN THE UPPER 50S WILL MAKE IT FEEL PRETTY RAW
AND BLUSTERY.

.LONG TERM (THURSDAY NIGHT - WEDNESDAY)...

BY THURSDAY EVENING THE UPPER LEVEL TROUGH AXIS WILL BE POSITIONED
TO THE EAST OF THE FORECAST AREA WITH HIGH PRESSURE AT THE SURFACE
RIDGING IN FROM THE SOUTHWEST. DEEP NORTHWESTERLY FLOW WILL BE
PRESENT USHERING IN MUCH COLDER AND DRIER AIR THAN WE HAVE SEEN
RECENTLY. LOWS SHOULD DROP INTO THE UPPER 30S ON FRIDAY MORNING WITH
SKIES GRADUALLY CLEARING OVERNIGHT. FRIDAY LOOKS TO BE A COOL AND
SOMEWHAT WINDY DAY. NORTHWEST WINDS WILL CONTINUE WITH HIGHS
STRUGGLING TO REACH 60 FOR A SECOND DAY IN A ROW.

BY FRIDAY NIGHT UPPER LEVEL FLOW TRANSITIONS TO MORE ZONAL WITH HIGH
PRESSURE DIRECTLY OVER THE REGION. MOSTLY CLEAR SKIES AND CALM WINDS
WILL ALLOW FOR GOOD RADIATIONAL COOLING FRIDAY NIGHT INTO SATURDAY
MORNING. WITH THIS TEMPERATURES WILL DROP TO NEAR THE DEWPOINTS IN
THE MID TO LOWER 30S. IT LOOKS LIKE SOME PATCHY FROST WILL BE A
DISTINCT POSSIBILITY ESPECIALLY OVER EAST CENTRAL KENTUCKY. THIS
COULD POTENTIALLY CAUSE SOME DAMAGE TO EARLY BLOOMING VEGETATION.

BY SATURDAY EVENING THE BUBBLE OF HIGH PRESSURE WILL MOVE EAST OF
THE AREA AND RIDGING BUILDING IN ALOFT. THIS WILL ALLOW WINDS TO
SHIFT TO A MORE SOUTHERLY DIRECTION. HIGH PRESSURE AND RIDGING ALOFT
WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH THE END OF THE LONG
TERM. THIS WILL KEEP THE REGION DRY UNDER PARTLY TO MOSTLY SUNNY
SKIES THROUGH WEDNESDAY. A GRADUAL WARM-UP WILL CONTINUE THROUGH
MIDWEEK WITH HIGHS SUNDAY THROUGH WEDNESDAY RANGING FROM THE LOWER
TO MID 70S...WELL ABOVE NORMAL. LOW TEMPERATURES WILL BE IN THE
UPPER 40S TO LOWER 50S.

&&

.AVIATION (00Z TAF ISSUANCE)...

A LINE OF THUNDERSTORMS JUST WEST OF CENTRAL KENTUCKY WILL
OVERSPREAD THE REGION TONIGHT. WE HAVE THUNDERSTORMS IN BWG BY
02Z... SDF BY 01Z... AND LEX BY 03Z. THESE TIME MAY BE A LITTLE FAST
BUT NOT BY MUCH. THE STORMS ARE ALONG AND AHEAD OF AN APPROACHING
COLD FRONT. POST FRONTAL WINDS WILL SHIFT TO THE NORTHWEST WITH
GUSTS TO 20 MPH. WE ALSO EXPECT CIGS TO LOWER INTO THE MVFR CATEGORY
WITH SCATTERED SHOWERS CONTINUING INTO MID DAY THURSDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........JSD
LONG TERM.........EES
AVIATION..........JA
Hazardous weather outlook, Apr 7, 2:39 PM CDT, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT WED APR 7 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
339 PM EDT WED APR 7 2010 /239 PM CDT WED APR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL APPROACH THE AREA TONIGHT BRINGING A LINE OF
THUNDERSTORMS TO THE AREA MAINLY THIS EVENING BETWEEN 9 PM EDT AND
4 AM EDT. INSTABILITY WILL BE LIMITED...HOWEVER SOME OF THE
STRONGER STORMS MAY CONTAIN ISOLATED DAMAGING WIND GUSTS. ANY
THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COOL AND DRY AIRMASS WILL MOVE INTO THE REGION FRIDAY NIGHT AS
HIGH PRESSURE DOMINATES THE AREA. THE COMBINATION OF LOW DEW
POINTS...LIGHT WINDS...AND CLEAR SKIES WILL LEAD TO THE POTENTIAL
FOR A FROST BY DAWN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:43 PM CDTSevere Thunderstorm WarningLMKOhio32 min
Apr 7, 9:02 PM CDTSevere Thunderstorm WarningLMKHancock, Ohio28 min
Apr 7, 9:13 PM CDTSevere Thunderstorm WarningLMKButler, Logan, Ohio, Warren47 min
Apr 7, 9:33 PM CDTSpecial Weather StatementLMKMeade27 min
Apr 7, 9:49 PM CDTSpecial Weather StatementLMKButler, Edmonson, Grayson, Logan, Warren26 min
Apr 7, 10:07 PM CDTSpecial Weather StatementLMKBullitt, Jefferson, Oldham23 min
Apr 7, 10:09 PM CDTSpecial Weather StatementLMKEdmonson, Hardin, Hart, Larue36 min
Apr 7, 10:28 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Jefferson, Nelson, Spencer32 min
Apr 7, 10:43 PM CDTSpecial Weather StatementLMKFranklin, Henry, Shelby, Trimble32 min
Apr 7, 10:54 PM CDTSpecial Weather StatementLMKLogan, Simpson, Warren51 min
Apr 7, 11:12 PM CDTSpecial Weather StatementLMKFranklin, Henry, Shelby18 min
Apr 8, 12:02 AM CDTSpecial Weather StatementLMKEdmonson, Grayson, Hardin, Hart, Larue28 min
Apr 8, 12:13 AM CDTSpecial Weather StatementLMKAllen, Barren, Simpson32 min
Apr 8, 12:30 AM CDTSpecial Weather StatementLMKBullitt, Jefferson, Larue, Nelson, Spencer30 min
Apr 8, 1:20 AM CDTSpecial Weather StatementLMKAdair, Casey, Clinton, Cumberland, Monroe, Russell40 min
Apr 8, 2:01 AM CDTSpecial Weather StatementLMKClinton, Garrard, Lincoln, Madison, Russell44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2010Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.